Development of porphyria cutanea tarda after treatment with cyclophosphamide

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Porphyria cutanea tarda, a metabolic disorder of heme biosynthesis, is characterized by cutaneous hyperpigmentation, facial hypertrichosis, dark urine, and a distinctive pattern of excess porphyrin production. Hepatic uroporphyrinogen decarboxylase activity is markedly reduced in patients with this disorder. Although porphyria cutanea tarda may be familial, it is more often sporadic in occurrence, and has been associated with excess alcohol ingestion, estrogen administration, iron overload, and several environmental hepatotoxins. It has also been associated on occasion with malignancy. We report a 46-yr-old woman with ovarian carcinoma who developed porphyria cutanea tarda while undergoing treatment with cisplatin and cyclophosphamide. The temporal course of the porphyrin abnormality suggested that cyclophosphamide was the pathogenic agent, and symptoms regressed after cessation of this drug with continued administration of cisplatin. The pathogenesis of the porphyria is not clear; however, cyclophosphamide is a substrate for cytochrome P450, and may produce metabolites that destroy this protein. The resulting increased turnover of heme might then result in overproduction of porphyrin precursors, resulting in the clinical syndrome. Studies of porphyrin metabolism in patients treated with cyclophosphamide may help to elucidate this possibility.

Original languageEnglish (US)
Pages (from-to)1119-1122
Number of pages4
JournalGastroenterology
Volume95
Issue number4
StatePublished - 1988

Fingerprint

Porphyria Cutanea Tarda
Porphyrins
Cyclophosphamide
Heme
Cisplatin
Uroporphyrinogen Decarboxylase
Porphyrias
Hyperpigmentation
Iron Overload
Therapeutics
Cytochrome P-450 Enzyme System
Estrogens
Eating
Alcohols
Urine
Carcinoma
Skin
Liver
Pharmaceutical Preparations
Neoplasms

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Development of porphyria cutanea tarda after treatment with cyclophosphamide. / Manzione, Nancy C.; Wolkoff, Allan W.; Sassa, Shigeru.

In: Gastroenterology, Vol. 95, No. 4, 1988, p. 1119-1122.

Research output: Contribution to journalArticle

@article{d18fde99bb8f423bb4bb73ad0d778342,
title = "Development of porphyria cutanea tarda after treatment with cyclophosphamide",
abstract = "Porphyria cutanea tarda, a metabolic disorder of heme biosynthesis, is characterized by cutaneous hyperpigmentation, facial hypertrichosis, dark urine, and a distinctive pattern of excess porphyrin production. Hepatic uroporphyrinogen decarboxylase activity is markedly reduced in patients with this disorder. Although porphyria cutanea tarda may be familial, it is more often sporadic in occurrence, and has been associated with excess alcohol ingestion, estrogen administration, iron overload, and several environmental hepatotoxins. It has also been associated on occasion with malignancy. We report a 46-yr-old woman with ovarian carcinoma who developed porphyria cutanea tarda while undergoing treatment with cisplatin and cyclophosphamide. The temporal course of the porphyrin abnormality suggested that cyclophosphamide was the pathogenic agent, and symptoms regressed after cessation of this drug with continued administration of cisplatin. The pathogenesis of the porphyria is not clear; however, cyclophosphamide is a substrate for cytochrome P450, and may produce metabolites that destroy this protein. The resulting increased turnover of heme might then result in overproduction of porphyrin precursors, resulting in the clinical syndrome. Studies of porphyrin metabolism in patients treated with cyclophosphamide may help to elucidate this possibility.",
author = "Manzione, {Nancy C.} and Wolkoff, {Allan W.} and Shigeru Sassa",
year = "1988",
language = "English (US)",
volume = "95",
pages = "1119--1122",
journal = "Gastroenterology",
issn = "0016-5085",
publisher = "W.B. Saunders Ltd",
number = "4",

}

TY - JOUR

T1 - Development of porphyria cutanea tarda after treatment with cyclophosphamide

AU - Manzione, Nancy C.

AU - Wolkoff, Allan W.

AU - Sassa, Shigeru

PY - 1988

Y1 - 1988

N2 - Porphyria cutanea tarda, a metabolic disorder of heme biosynthesis, is characterized by cutaneous hyperpigmentation, facial hypertrichosis, dark urine, and a distinctive pattern of excess porphyrin production. Hepatic uroporphyrinogen decarboxylase activity is markedly reduced in patients with this disorder. Although porphyria cutanea tarda may be familial, it is more often sporadic in occurrence, and has been associated with excess alcohol ingestion, estrogen administration, iron overload, and several environmental hepatotoxins. It has also been associated on occasion with malignancy. We report a 46-yr-old woman with ovarian carcinoma who developed porphyria cutanea tarda while undergoing treatment with cisplatin and cyclophosphamide. The temporal course of the porphyrin abnormality suggested that cyclophosphamide was the pathogenic agent, and symptoms regressed after cessation of this drug with continued administration of cisplatin. The pathogenesis of the porphyria is not clear; however, cyclophosphamide is a substrate for cytochrome P450, and may produce metabolites that destroy this protein. The resulting increased turnover of heme might then result in overproduction of porphyrin precursors, resulting in the clinical syndrome. Studies of porphyrin metabolism in patients treated with cyclophosphamide may help to elucidate this possibility.

AB - Porphyria cutanea tarda, a metabolic disorder of heme biosynthesis, is characterized by cutaneous hyperpigmentation, facial hypertrichosis, dark urine, and a distinctive pattern of excess porphyrin production. Hepatic uroporphyrinogen decarboxylase activity is markedly reduced in patients with this disorder. Although porphyria cutanea tarda may be familial, it is more often sporadic in occurrence, and has been associated with excess alcohol ingestion, estrogen administration, iron overload, and several environmental hepatotoxins. It has also been associated on occasion with malignancy. We report a 46-yr-old woman with ovarian carcinoma who developed porphyria cutanea tarda while undergoing treatment with cisplatin and cyclophosphamide. The temporal course of the porphyrin abnormality suggested that cyclophosphamide was the pathogenic agent, and symptoms regressed after cessation of this drug with continued administration of cisplatin. The pathogenesis of the porphyria is not clear; however, cyclophosphamide is a substrate for cytochrome P450, and may produce metabolites that destroy this protein. The resulting increased turnover of heme might then result in overproduction of porphyrin precursors, resulting in the clinical syndrome. Studies of porphyrin metabolism in patients treated with cyclophosphamide may help to elucidate this possibility.

UR - http://www.scopus.com/inward/record.url?scp=0023706043&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023706043&partnerID=8YFLogxK

M3 - Article

C2 - 3410226

AN - SCOPUS:0023706043

VL - 95

SP - 1119

EP - 1122

JO - Gastroenterology

JF - Gastroenterology

SN - 0016-5085

IS - 4

ER -